Affordable Access

Publisher Website

Lethal Complications of Typhoid-Cholera-Vaccination (Case Report and Review of the Literature)

Authors
Journal
Beiträge zur Pathologie
0005-8165
Publisher
Elsevier
Publication Date
Volume
158
Issue
2
Identifiers
DOI: 10.1016/s0005-8165(76)80197-7
Keywords
  • Typhoid-Cholera-Vaccination
  • Endotoxic-Shock
  • Lethal Complications Of Vaccination
  • Anaphylactic Shock
  • Myocarditis
Disciplines
  • Medicine

Abstract

Summary Simultaneous parenteral vaccination against typhoid and cholera lead to death through either anaphylactic shock or endotoxic shock in a 36-year-old male. At autopsy the characteristic features of shock as well as chronic interstitial myocarditis were noted. Moreover, fresh histiocytic and lymphocytic nodules were found in the liver, heart and meninges. A review of the literature dealing with lethal complications following parenteral typhoid vaccinations shows an increased risk in debilitated persons (emaciation, stress, cold). Most of the fatalities occurred in persons who had previous disturbances of the cardiovascular system, as in the case reviewed here. Cardiac failure, Landry's paralysis, renal failure and disturbances of skin, joints and intestines may also follow typhoid vaccinations. However, these latter complications are usually not lethal. The patients presented here had many of the conditions which are known to aggravate the situation and to lead to a lethal culmination. The review of this case and the discussion following it shows that only healthy persons should receive the parenteral typhoid vaccination. Hopefully, the presentation of this material will help prevent fatalities of this type in the future.

There are no comments yet on this publication. Be the first to share your thoughts.